Hail, Etowah
- When
- March 16, 12:12 PM CST
- Where
- Etowah County, 1.27 mi S of Tabor
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.132, -85.919
An area of showers and thunderstorms developed and moved across portions of Tennessee during the morning of March 16th. An outflow boundary from this area of storms moved southward into east central Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An area of showers and thunderstorms developed and moved across portions of Tennessee during the morning of March 16th. An outflow boundary from this area of storms moved southward into east central Alabama. While the outflow boundary provided enough lift for thunderstorms to develop, daytime heating aided in the amount of instability. This led to pulse-like storms across the east, which produced a few instances of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 16, 11:32 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1232 PM CDT FRI MAR 16 2012 .UPDATE... FOR 18 Z AVIATION. && .DISCUSSION... WE CONTINUE TO WATCH THE MCS THAT CONTINUES TO MAKE ITS WAY SOUTHWARD LATE THIS MORNING ACROSS SOUTHWESTERN TENNESSEE AND NORTHERN MISSISSIPPI AROUND THE PERIPHERY OF THE UPPER HIGH CENTERED ACROSS SOUTHERN TEXAS. LOOKING AT THE LATEST TRENDS...THE LARGE COLD POOL BOUNDARY THAT HAS ALLOWED THE LINE TO MOVE SO FAR SOUTH HAS RACED OUT AHEAD OF THE BULK OF THE RAINFALL. THE BOUNDARY CAN NOW BE VIEWED FROM KGWX RADAR MOVING INTO FRANKLIN AND MARION COUNTIES. WITH THE BOUNDARY MOVING SO FAR AHEAD OF THE SHOWERS AND STORMS...A WEAKENING TREND OF THE ENTIRE SYSTEM CAN BE EXPECTED OVER THE NEXT FEW HOURS...AND THIS IS BACKED UP WITH WARMING CLOUDTOPS BASED ON IR SATELLITE IMAGERY. HOWEVER...RUC ANALYSIS DOES INDICATE THAT VERY UNSTABLE CONDITIONS STILL EXIST JUST SOUTH OF WHERE THE COLD POOL BOUNDARY WILL BE MOVING THROUGH. AT LEAST 2000J/KG OF ML CAPE EXISTS CLOSE TO THE MS/AL STATE LINE. ALSO...DOWNDRAFT CAPES OF AROUND 900-1000 AND 700J/KG OF CAPE IN THE HAIL GROWTH ZONE WILL SUPPORT SOME STORMS TO DEVELOP THAT COULD HAVE SOME GUSTY WINDS AND SMALL HAIL. WE WILL CONTINUE TO MONITOR DEVELOPMENT OF STORMS THAT DEVELOP BEHIND THE COLD POOL BOUNDARY MOVING SOUTH...AS THE COOLER AIR AT THE SURFACE FORCES PARCELS ABOVE THE LFC HEIGHT WHICH IS LOWER ACROSS NORTHWESTERN AND WESTERN PORTIONS OF THE STATE. FOR THE FORECAST TODAY...WENT AHEAD AND RAISED POPS TO CATEGORICAL AND LIKELY FOR THE FAR NORTHWESTERN AND WESTERN COUNTIES AND HIGH CHANCE POPS ACROSS THE INTERSTATE 20 AND 59 CORRIDORS. ALSO WENT AHEAD AND LOWERED HIGH TEMPERATURES ACROSS THE FAR NORTHWESTERN COUNTIES DUE TO THE CLOUD COVER AND POSSIBLE STORMS THAT WILL BE MOVING IN. HIGHS ACROSS THE REMAINDER OF THE STATE STILL LOOK NICE AND WARM...WITH LOWER 80S EXPECTED AREAWIDE AND POSSIBLE RECORD HIGH TEMPERATURES. SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE AS WELL DURING THE PEAK HEATING OF THE DAY. LOOKS ACTUALLY MORE LIKE A MAY WEATHER PATTERN THAN MARCH...AND THESE TRENDS LOOK LIKELY TO CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. 56/GDG && .AVIATION... PREVAILING VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE FORECAST...BUT INCLUDED VCTS FOR BHM AND ANB WHERE THE BEST CHANCE OF THUNDERSTORMS WILL BE FOR THE AFTERNOON. ALREADY SEEING VIGOROUS CU AND SHOWER DEVELOPMENT BETWEEN BHM AND ANB. GUSTY WINDS COULD BECOME AN ISSUE WITH THESE THUNDERSTORMS DUE TO THE STEEP LAPSE RATES IN THE LOW LEVELS AND THE MID LEVEL DRY AIR. 87 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 56 83 56 83 54 / 30 30 10 10 10 ANNISTON 58 82 57 82 57 / 20 30 10 10 10 BIRMINGHAM 59 83 58 83 59 / 20 20 10 10 10 TUSCALOOSA 57 83 55 84 56 / 10 20 10 10 10 CALERA 59 83 59 83 59 / 20 20 10 10 10 AUBURN 59 82 58 82 59 / 20 30 10 10 10 MONTGOMERY 59 84 59 83 59 / 20 20 10 10 10 TROY 58 83 57 82 57 / 20 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 56/87
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1250 PM CDT FRI MAR 16 2012 ALZ011>015-017>050-171800- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1250 PM CDT FRI MAR 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 87
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CDT FRI MAR 16 2012
ALZ011-161830-
MARION AL-
1254 PM CDT FRI MAR 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 130
PM CDT...
AT 1248 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WESTON...OR 6 MILES WEST OF HAMILTON...MOVING EAST
AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAMILTON...
WESTON...
BRINN...
RANKIN FITE AIRPORT...
&&
LAT...LON 3425 8818 3430 8774 3405 8775 3404 8799
3405 8799 3405 8812 3406 8818
TIME...MOT...LOC 1753Z 268DEG 11KT 3415 8808
56SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT FRI MAR 16 2012
ALZ018>020-026-161845-
CALHOUN AL-CHEROKEE AL-ETOWAH AL-ST. CLAIR AL-
102 PM CDT FRI MAR 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ST. CLAIR...EASTERN
ETOWAH...CHEROKEE AND CALHOUN COUNTIES UNTIL 145 PM CDT...
AT 100 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TABOR ROAD TO RAGLAND...AND
MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
RAINBOW CITY...
GADSDEN...
HOKES BLUFF...
CENTRE...
CENTRE MUNICIPAL AIRPORT...
&&
LAT...LON 3431 8550 3367 8572 3367 8616 3370 8618
3370 8619 3368 8620 3367 8618 3367 8628
3420 8602 3421 8585 3425 8584 3424 8582
3426 8581 3426 8578 3430 8573
TIME...MOT...LOC 1802Z 268DEG 9KT 3421 8592 3375 8615
56The Northeast Alabama radar (KHTX), 90 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375266, 375267, 375268, 375269.